Alert archive / Missouri / Tornado Warnings in 2023

Tornado Warning 9, NWS Springfield, MO

April 15, 2023Douglas County, Ozark County, Missouri

NWS Springfield, MO issued this tornado warning at Apr 15, 2023, 4:48 PM CDT for Douglas County, Ozark County, Missouri. It was in force for 27 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 15, 2023, 4:48 PM CDT (21:48 UTC)
Expired
Apr 15, 2023, 5:15 PM CDT
In force
27 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Tornado
Radar indicated
Hail
1.75 in

Counties Douglas County, MO, Ozark County, MO

The radar

The Springfield radar (KSGF), 109 km from the middle of the area, began a volume at 21:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 15, 4:48 PM CDTHAIL 1Brixey, MO
Apr 15, 4:48 PM CDTHAIL 1.75Brixey, MOCORRECTS PREVIOUS HAIL REPORT FROM BRIXEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 15, 12:48 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 12:00Z, 9.8 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2023-04-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 382 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 12:00Z on 2023-04-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 137 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
382 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
137 m²/s²
0-3 km storm-relative helicity
150 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.5

Open this sounding in Storm Lab

The text

As transmitted.

042 
WFUS53 KSGF 152148
TORSGF
MOC067-153-152215-
/O.NEW.KSGF.TO.W.0009.230415T2148Z-230415T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Springfield MO
448 PM CDT Sat Apr 15 2023

The National Weather Service in Springfield has issued a

* Tornado Warning for...
  North central Ozark County in southwestern Missouri...
  Southeastern Douglas County in southwestern Missouri...

* Until 515 PM CDT.
    
* At 448 PM CDT, a severe thunderstorm capable of producing a tornado
  was located 11 miles north of Gainesville, or 20 miles southeast of
  Ava, moving northeast at 35 mph.

  HAZARD...Tornado and golf ball size hail.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* Locations impacted include...
  Bryant Creek State Park, Dora, Rockbridge and Brixey. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3678 9247 3700 9216 3693 9209 3681 9209
      3670 9237
TIME...MOT...LOC 2148Z 233DEG 29KT 3676 9238 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JD
1 follow-up statement
035 
WWUS53 KSGF 152202
SVSSGF

Severe Weather Statement
National Weather Service Springfield MO
502 PM CDT Sat Apr 15 2023

MOC153-152211-
/O.CAN.KSGF.TO.W.0009.000000T0000Z-230415T2215Z/
Ozark MO-
502 PM CDT Sat Apr 15 2023

...THE TORNADO WARNING FOR NORTH CENTRAL OZARK COUNTY IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has moved out 
of the warned area. Therefore, the warning has been cancelled.

A Severe Thunderstorm Watch remains in effect until 700 PM CDT for
south central and southwestern Missouri.

LAT...LON 3680 9225 3680 9244 3700 9216 3693 9209
      3681 9210 3679 9214
TIME...MOT...LOC 2201Z 233DEG 29KT 3683 9227 

$$

MOC067-152215-
/O.CON.KSGF.TO.W.0009.000000T0000Z-230415T2215Z/
Douglas MO-
502 PM CDT Sat Apr 15 2023

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 515 PM CDT FOR
SOUTHEASTERN DOUGLAS COUNTY...
    
At 501 PM CDT, a severe thunderstorm capable of producing a tornado
was located 17 miles northeast of Gainesville, or 20 miles southwest
of Willow Springs, moving northeast at 35 mph.

HAZARD...Tornado and golf ball size hail.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

Locations impacted include...
Bryant Creek State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3680 9225 3680 9244 3700 9216 3693 9209
      3681 9210 3679 9214
TIME...MOT...LOC 2201Z 233DEG 29KT 3683 9227 

TORNADO...RADAR INDICATED
MAX HAIL SIZE...1.75 IN

$$

JD

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this tornado warning went out at Apr 15, 2:32 PM CDT, 2 hours 16 minutes earlier.

Area forecast discussion, Apr 15, 2:32 PM CDT, 2 hours 16 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
232 PM CDT Sat Apr 15 2023

Key Messages:

1. Severe storms this afternoon into the early evening.

2. Elevated to significant fire weather conditions on Sunday.
Additional elevated fire weather conditions Monday and Tuesday.

3. Cool, dry and windy conditions Sunday with elevated to
significant fire danger, especially west of Springfield.
Additional elevated to significant fire danger on Monday, with
elevated fire weather conditions on Tuesday.

4. Slight Risk for severe storms next Thursday.

.SHORT TERM...(This evening through Sunday)
Issued at 230 PM CDT Sat Apr 15 2023

Severe storms have developed in western Missouri this afternoon
within the past hour, with hail up to golf ball size so far.
Temperatures have risen into the mid 70s to low 80s with dew
points in the upper 50s to low 60s. Surface based CAPE values were
in the 2000-3000 j/kg range. Not much low level rotation, but
getting some mid level rotation with the current supercells on
radar. A severe thunderstorm watch is in effect for all but
Bourbon and Crawford county KS until 7 pm.

Overall coverage is expected to increase over the next couple of
hours as the remaining inhibition weakens with time. Supercells
are still expected for the first several hours, but should start
to merge into a QLCS as we head into the late afternoon and early
evening. Initially, a large hail risk up to baseballs with the
supercells and will transition to a hail and wind risk as we start
merging into a QLCS. Most of the severe weather potential should
be east of the area by 8 to 9 pm.

Winds behind the front will become west to northwest this evening
and will remain gusty through the night.

Colder and drier air will move in behind the front tonight and
temperatures are expected to drop into the mid to upper 30s. We
are not expecting any frost with winds remaining gusty and cloud
cover continuing.

A few showers will remain possible over central MO tonight as the
upper level wave begins to push through.

Elevated to significant fire weather conditions are expected on
Sunday afternoon as the air mass becomes very dry behind the upper
trough. Gusty winds are expected during the day and relative
humidity values are expected to dip into the 20s and 30s. Much
cooler temperatures are expected on Sunday with highs only in the
mid 50s east to low 60s west.

.LONG TERM...(Sunday Night through Saturday)
Issued at 230 PM CDT Sat Apr 15 2023

Gusty winds and low afternoon humidity values are expected to
continue into Monday which will lead to another day with
significant fire weather conditions. Temperatures are expected to
warm back up into the upper 60s to low 70s as the upper pattern
begins to transition to more zonal flow and low level southerly
flow. By Monday night, we start to see a low level jet developing
into our western CWA along with some shortwave energy moving into
the central and southern plains. Can't rule out some shower
activity developing as early as Monday night.

Low level moisture starts increasing on Tuesday along with some
instability as afternoon temperatures rise into the mid to upper
70s.  Scattered convection will be possible on Tuesday.

Surface low pressure will strengthen over the plains on Wednesday
with some shortwave energy moving in from the southwest. Will
continue convection chances over the area. This main surface front
will push through on Thursday. While the best synoptic scale lift
looks to be north of the area, instability does increase ahead of
the cold front and we could see some strong to severe weather
potential with the cold front. The main upper wave will still be
west of the area and could bring additional showers/thunderstorms
to the area on Friday, however there are still some fairly big
model differences with this and pops on Friday will be on the
lower side at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1214 PM CDT Sat Apr 15 2023

For the 18z TAFS, some radar echoes starting to develop out west
in the better CAPE and CU field. Should see convective initiation
within the next hour or 2 and then spreading east across the
remainder of the CWA through around 00z-01z. Have used a VCTS
wording in JLN as they will be right on the edge of convective
inititation, but will mainly be affecting the SGF/BBG locations
between 19z-22z. Will likely see some IFR conditions with the
convection and then again behind the front with a stratus deck.
Winds will become westerly to northwesterly behind the front and
remain gusty through the remainder of the period with some gusts
up to 25 kts possible.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Lindenberg
Hazardous weather outlook, Apr 15, 3:05 PM CDT, 1 hour 43 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
305 PM CDT Sat Apr 15 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-162015-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
305 PM CDT Sat Apr 15 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Significant lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Severe thunderstorms will continue to develop this afternoon.
  Supercells with large hail to the size of baseballs will be
  possible initially through the mid to late afternoon. As the
  storms develop into more of a line, the storm mode will
  transition to more of a wind risk with wind gusts in excess of
  60 mph possible. The transition to more of a linear structure
  should take place generally along and east of US 65. An isolated
  tornado will be possible, mainly after the transition to a line.
  The severe thunderstorm risk should end from west to east during
  the late afternoon to early evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

  Elevated to significant fire danger will develop across
  portions of the area on Sunday, with elevated fire weather
  conditions lingering into Monday and Tuesday. Wind gusts on
  Sunday could reach up to 45 mph.

  There is low potential for a few thunderstorms from Monday
  night into Tuesday morning and again on Wednesday. There is then
  increasing potential for thunderstorms from Wednesday night
  into Thursday with another approaching storm system. There is a
  limited risk for severe storms next Thursday across portions of
  the area.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed later this afternoon for areas
  east of highway 65.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Local storm report, Apr 15, 4:30 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
430 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND DMG     3 NE TABLE ROCK         36.64N 93.27W
04/15/2023                   TANEY              MO   PUBLIC

            REPORT FROM MPING, 1-INCH TREE LIMBS BROKEN,
            SHINGLES BLOWN OFF.

&&

RN
Local storm report, Apr 15, 4:31 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
431 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0429 PM     HAIL             CROCKER                 37.96N 92.26W
04/15/2023  U1.00 INCH       PULASKI            MO   PUBLIC

            REPORT FROM MPING, QUARTER, 1.00 IN.

&&

RN
Local storm report, Apr 15, 4:37 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
437 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0437 PM     HAIL             2 E MONETT              36.92N 93.89W
04/15/2023  E1.00 INCH       BARRY              MO   PUBLIC

            EMAIL WITH PICTURES.

&&

RN
Local storm report, Apr 15, 4:40 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
440 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             2 NNW BOLIVAR           37.64N 93.42W
04/15/2023  E2.00 INCH       POLK               MO   PUBLIC

            DAMAGE TO PLASTIC DECK STORAGE, SIDING,
            WINDOW SCREENS.

&&

RN
Local storm report, Apr 15, 4:41 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
441 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     HAIL             3 WSW WALNUT SHADE      36.72N 93.25W
04/15/2023  E1.00 INCH       TANEY              MO   PUBLIC

            EMAIL WITH PICTURES.

&&

RN
Local storm report, Apr 15, 4:46 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
446 PM CDT SAT APR 15 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     TSTM WND GST     1 NNW VICHY             38.13N 91.77W
04/15/2023  E97 MPH          MARIES             MO   ASOS

&&

RN

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 15, 6:10 AM CDTSpecial Weather StatementSGFBenton50 min
Apr 15, 6:45 AM CDTSpecial Weather StatementSGFBenton, Morgan45 min
Apr 15, 7:09 AM CDTSevere Thunderstorm WarningSGFCamden, Miller, Morgan28 min
Apr 15, 7:33 AM CDTSpecial Weather StatementSGFLaclede27 min
Apr 15, 8:27 AM CDTSpecial Weather StatementSGFTexas33 min
Apr 15, 12:42 PM CDTSevere Thunderstorm WarningSGFBarton, Jasper63 min
Apr 15, 1:31 PM CDTSevere Thunderstorm WarningSGFBarton, Cedar, Dade59 min
Apr 15, 1:33 PM CDTSevere Thunderstorm WarningSGFCedar, Hickory, Polk, St. Clair57 min
Apr 15, 2:17 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCedar, Dade, Dallas, Polk58 min
Apr 15, 2:23 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Dallas, Hickory, Laclede, Polk67 min
Apr 15, 2:33 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFBenton, Camden, Hickory, Morgan, St. Clair30 min
Apr 15, 2:46 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence, Newton44 min
Apr 15, 3:09 PM CDTSevere Thunderstorm WarningSGFBarry, Lawrence51 min
Apr 15, 3:13 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFCamden, Dallas, Laclede, Miller, Polk62 min
Apr 15, 3:18 PM CDTSevere Thunderstorm WarningSGFBarry, McDonald, Stone42 min
Apr 15, 3:21 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Laclede, Miller39 min
Apr 15, 3:22 PM CDTSevere Thunderstorm WarningSGFDade, Greene, Lawrence, Polk38 min
Apr 15, 3:28 PM CDTSevere Thunderstorm WarningSGFChristian, Greene, Lawrence47 min
Apr 15, 3:37 PM CDTSevere Thunderstorm Warning Destructive damage threatSGFCamden, Miller, Pulaski42 min
Apr 15, 3:53 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark, Taney52 min
Apr 15, 3:59 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFLaclede, Maries, Phelps, Pulaski61 min
Apr 15, 4:02 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Greene, Stone, Taney, Webster43 min
Apr 15, 4:10 PM CDTSevere Thunderstorm WarningSGFDallas, Greene, Laclede, Webster, Wright50 min
Apr 15, 4:12 PM CDTAreal Flood AdvisorySGFCamden, Dallas, Hickory, Laclede, Miller, Polk and 1 more6 hr
Apr 15, 4:13 PM CDTSevere Thunderstorm WarningSGFTaney47 min
Apr 15, 4:18 PM CDTSevere Thunderstorm WarningSGFChristian, Douglas, Stone, Taney42 min
Apr 15, 4:27 PM CDTSevere Thunderstorm WarningSGFTexas, Wright48 min
Apr 15, 4:32 PM CDTTornado WarningSGFMaries, Phelps43 min
Apr 15, 4:50 PM CDTSevere Thunderstorm WarningSGFDouglas, Ozark40 min
Apr 15, 4:54 PM CDTAreal Flood AdvisorySGFMaries, Miller, Pulaski6 hr
Apr 15, 4:54 PM CDTSevere Thunderstorm WarningSGFLaclede, Pulaski, Texas, Webster, Wright51 min
Apr 15, 5:12 PM CDTTornado WarningSGFDouglas, Howell, Texas13 min
Apr 15, 5:19 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Pulaski, Shannon, Texas56 min
Apr 15, 5:30 PM CDTSevere Thunderstorm Warning Considerable damage threatSGFHowell, Oregon, Shannon, Texas45 min
Apr 15, 5:41 PM CDTTornado WarningSGFShannon, Texas34 min
Apr 15, 5:46 PM CDTFlash Flood WarningSGFMaries4 hr

Nearby

Tornado Warnings in Missouri, 2023Every tornado warning in 2023Tornadoes in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.